Alert archive / North Carolina / Tornado Warnings in 2018
Tornado Warning 8, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this tornado warning at Sep 14, 2018, 8:29 AM EDT for Carteret County, Pamlico County, North Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 14, 2018, 8:29 AM EDT (12:29 UTC)
- Expired
- Sep 14, 2018, 9:15 AM EDT
- In force
- 46 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
- Tornado
- Radar indicated
Counties Carteret County, NC, Pamlico County, NC
The radar
The Morehead City radar (KMHX), 31 km from the middle of the area, began a volume at 12:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 14, 6:58 AM EDT | Tornado Watch | SPC | 10 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 0.5 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 370 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 567 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 238 m²/s²
- 0-3 km storm-relative helicity
- 203 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.6
The text
As transmitted.
192
WFUS52 KMHX 141229
TORMHX
NCC031-137-141315-
/O.NEW.KMHX.TO.W.0008.180914T1229Z-180914T1315Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Newport/Morehead City NC
829 AM EDT FRI SEP 14 2018
The National Weather Service in Newport has issued a
* Tornado Warning for...
Central Carteret County in eastern North Carolina...
Southern Pamlico County in eastern North Carolina...
* Until 915 AM EDT.
* At 829 AM EDT, a severe thunderstorm capable of producing a tornado
was located near Stacy, or 11 miles southwest of Cedar Island,
moving northwest at 60 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Cedar Island, South River, Sealevel, Merrimon, Davis, Atlantic,
Florence, Janeiro, Williston, Whortonsville, Open Grounds Farm,
Maribel, Nc Pamlico, Stacy, Merritt, Cedar Island Ferry Terminal,
Bayboro, Arapahoe, Stonewall and Vandemere.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Please send your reports of wind and/or hail damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.
&&
LAT...LON 3490 7668 3493 7666 3494 7667 3496 7670
3494 7672 3508 7691 3523 7659 3498 7621
3474 7646
TIME...MOT...LOC 1229Z 136DEG 50KT 3489 7647
TORNADO...RADAR INDICATED
HAIL...<.75
$$
TL1 follow-up statement
504
WWUS52 KMHX 141250
SVSMHX
Severe Weather Statement
National Weather Service Newport/Morehead City NC
850 AM EDT FRI SEP 14 2018
NCC031-137-141315-
/O.CON.KMHX.TO.W.0008.000000T0000Z-180914T1315Z/
Carteret NC-Pamlico NC-
850 AM EDT FRI SEP 14 2018
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 AM EDT FOR CENTRAL
CARTERET AND SOUTHERN PAMLICO COUNTIES...
At 849 AM EDT, a severe thunderstorm capable of producing a tornado
was located near Nc Pamlico, or 15 miles west of Cedar Island, moving
northwest at 60 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Cedar Island, South River, Sealevel, Merrimon, Davis, Atlantic,
Florence, Janeiro, Williston, Whortonsville, Open Grounds Farm,
Maribel, Nc Pamlico, Stacy, Merritt, Cedar Island Ferry Terminal,
Bayboro, Arapahoe, Stonewall and Vandemere.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
If a tornado or other severe weather is spotted, call the National
Weather Service office in Newport at 1-800-889-
6889. This act may save lives of others in the path of dangerous
weather.
&&
LAT...LON 3490 7668 3493 7666 3494 7667 3496 7670
3494 7672 3508 7691 3523 7659 3498 7621
3474 7646
TIME...MOT...LOC 1249Z 134DEG 52KT 3503 7659
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
TLWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Sep 14, 3:44 AM EDT, 4 hours 45 minutes earlier.
Area forecast discussion, Sep 14, 3:44 AM EDT, 4 hours 45 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
344 AM EDT Fri Sep 14 2018
.SYNOPSIS...
Dangerous Hurricane Florence is just east of Wilmington and is
forecast to make landfall near there this morning. Florence
will continue to bring a prolonged period of significant and
life threatening impacts across eastern North Carolina. The
remnants of the system will lift north into the Ohio Valley
early next week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 4 am Fri...Heavy rainfall, strong winds and severe storm
surge will continue over the CWA as Hurricane Florence slowly
works its way west toward the coast, with anticipated landfall
in the Wilmington area this morning. Significant life
threatening impacts will continue as Hurricane Florence
continues to slowly move along the southeast North Carolina
coastline. Extremely heavy rainfall leading to catastrophic
flooding, storm surge, and damaging winds will continue. See
HLSMHX for more information on expected impacts from Florence.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
As of 4 am Fri...Florence will continue moving slowly west,
with only slow improvement in overall conditions in the forecast
area. Very heavy rain will cont over the SW tier cont the
threat for severe flash flooding.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 330 AM Fri...Hurricane Florence is forecast to very
slowly move WSW into SC Sat. The slow motion will keep threat
for very heavy rain over the srn tier with cont threat of
catastrophic flash flooding with storm total rainfall reaching
20 to 30 inches in spots. The cont gusty SE winds will also cont
the threat for storm surge flooding...espcly over the srn
coast, Pamlico Sound, Neuse and Pamlico Rivers, as well as
adjacent streams and bays.
For more details on the potentially serious impacts to Eastern
NC, please take a look at our latest storm briefing by copy and
pasting this url:
https:/www.weather.gov/media/mhx/LatestBriefing.pdf
Sunday through Wed...Florence is expected to eventually drift
away from the region early next week. There remains much
uncertainty to where Florence will move, and where any residual
associated organized rainfall will occur. Have cont likely pops
Sunday then cont broad high chance PoPs for the area into Wed.
High temps look to be near normal again with lots of clouds
around with highs in the 80s, and lows will be mostly in the
70s.
&&
.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
Short Term /through 00Z Saturday/...
As of 4 am Fri...MVFR/IFR ceilings, very strong gusty winds and
heavy rain bands through the short term. The winds and the
visibility/ceiling restrictions will continue to create
extremely hazardous aviation conditions.
Long Term /Fri night through Monday/...
As of 4 am Thu...Fri night into Saturday, there will likely be
a prolonged period of sub-VFR conditions with numerous showers
and widely scattered thunderstorms will continue. For Sunday and
Mon will cont to have decent coverage of showers with bouts of
MVFR.
&&
.MARINE...
Short Term /Through Tonight/...
As of 4 am Fri...Very dangerous marine conditions will continue
and all mariners should remain off the water through the short
term period as Hurricane Florence moves southwest of the area.
Long Term /Sat through Monday/...
As of 500 PM Tue...Tropical storm force winds finally expected
to end later Sat or Sat evening. SE winds are forecast to
subside to 15-20 kt Sun and Mon. Seas will remain very high
ranging from 9 to 16 feet Sat to 5 to 7 ft Mon.
&&
.HYDROLOGY...
As of 400 AM Fri...Historic rainfall expected to cont in NC
with Hurricane Florence. The forward motion of Florence will
come to a crawl over the next 36 hours. This perilous track will
keep eastern NC under the potent moisture stream on the right
front quadrant of the storm. The long duration of this event
unlike previous storms of its magnitude will support record
rainfall amounts over portions of our area, most likely the
southern coastal counties where the rain bands will persist
longer. Rainfall totals of 2 to 3 feet with locally higher
amounts are entirely probably given the storm track. The
gradient will be tight across the region with northern counties
likely seeing well less than foot of rainfall, especially the
northern Outer Banks. All locations will be vulnerable to flash
flooding, with catastrophic flooding likely in areas that
receive feet of rain. All rivers will be susceptible to major
flooding, though the devil is in the details for exact crests
and timing. For rivers in the southern coastal counties like
the New River, NE Cape Fear, and Trent River record flooding is
likely, surpassing levels reached by Hurricane Floyd in 1999. A
slight wobble to the right of the track or stalling of the storm
could push the risk for major river flooding a tier of counties
further north. Record flooding is currently forecasted for the
river forecast point in Chinquapin. Concern is high for evacuees
traveling back into the region next week at which time most
rivers should be experiencing flooding.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Hurricane Warning for NCZ029-044>047-079>081-090>095-098-103-
104.
Flash Flood Watch through Saturday evening for NCZ029-044>047-
079>081-090>095-098-103-104.
Beach Hazards Statement through this evening for NCZ095-098-
103-104.
MARINE...Hurricane Warning for AMZ130-131-135>137-150-152-154-156-158.
&&
SYNOPSIS...HSA
NEAR TERM...HSA
SHORT TERM...HSA
LONG TERM...RF
AVIATION...RF/HSA
MARINE...RF/HSA
HYDROLOGY...MHXHazardous weather outlook, Sep 14, 7:08 AM EDT, 1 hour 21 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 708 AM EDT Fri Sep 14 2018 NCZ029-044>047-080-081-092>094-151115- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Beaufort-Mainland Hyde- Jones-Craven-Pamlico- 708 AM EDT Fri Sep 14 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY EVENING... ...TORNADO WATCH 373 IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... ...HURRICANE WARNING IN EFFECT... ...STORM SURGE WARNING IN EFFECT... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Flash Flood Watch. Storm Surge Warning. Hurricane Warning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Storm Surge Warning. Hurricane Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ079-090-091-151115- Greene-Duplin-Lenoir- 708 AM EDT Fri Sep 14 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY EVENING... ...TORNADO WATCH 373 IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... ...HURRICANE WARNING IN EFFECT... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Flash Flood Watch. Hurricane Warning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Hurricane Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ095-098-103-104-151115- Carteret-Onslow-Outer Banks Dare-Outer Banks Hyde- 708 AM EDT Fri Sep 14 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY EVENING... ...TORNADO WATCH 373 IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... ...HURRICANE WARNING IN EFFECT... ...STORM SURGE WARNING IN EFFECT... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Tornado Watch. Flash Flood Watch. Hurricane Warning. Storm Surge Warning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Hurricane Warning. Storm Surge Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Sep 14, 8:13 AM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
813 AM EDT FRI SEP 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0313 PM HURRICANE 2 WNW NEWPORT 34.80N 76.89W
09/13/2018 CARTERET NC EMERGENCY MNGR
CORRECTS PREVIOUS STORM SURGE REPORT FROM 2
WNW NEWPORT. FALLING TREE TAKES POWER LINES
DOWN.
&&
TSLocal storm report, Sep 14, 8:15 AM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
815 AM EDT FRI SEP 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM STORM SURGE 1 E HARKERS ISLAND 34.69N 76.53W
09/13/2018 CARTERET NC EMERGENCY MNGR
WATER OVER ROADWAY.
&&
TSLocal storm report, Sep 14, 8:18 AM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
818 AM EDT FRI SEP 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM STORM SURGE 4 SE GREAT NECK 34.89N 76.62W
09/13/2018 CARTERET NC EMERGENCY MNGR
WATER COVERING ROAD AT MERRIMON AND MERRILL
INTERSECTION.
&&
TSLocal storm report, Sep 14, 8:20 AM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
820 AM EDT FRI SEP 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 PM HURRICANE NEWPORT 34.79N 76.86W
09/13/2018 CARTERET NC EMERGENCY MNGR
TREES AND POWER LINES DOWN.
&&
TSLocal storm report, Sep 14, 8:27 AM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
827 AM EDT FRI SEP 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM STORM SURGE 1 SE SMYRNA 34.75N 76.52W
09/13/2018 CARTERET NC EMERGENCY MNGR
ROAD IS IMPASSABLE DUE TO STORM SURGE.
&&
TSLocal storm report, Sep 14, 8:29 AM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
829 AM EDT FRI SEP 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM HURRICANE 1 ESE NEWPORT 34.78N 76.84W
09/13/2018 CARTERET NC EMERGENCY MNGR
TREE IN RD BLOCKING BOTH LANES.
&&
TSThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 8:49 PM EDT | Tornado Warning | MHX | Dare, Hyde | 26 min |
| Sep 13, 8:51 PM EDT | Flash Flood Warning | MHX | Jones, Onslow | 31 hr |
| Sep 13, 9:55 PM EDT | Flash Flood Warning | MHX | Hyde | 4 hr |
| Sep 13, 11:51 PM EDT | River Flood Warning | MHX | Lenoir | 16 days |
| Sep 14, 1:41 AM EDT | Flash Flood Warning | MHX | Dare, Hyde | 3 hr |
| Sep 14, 2:13 AM EDT | Flash Flood Warning | MHX | Beaufort, Craven, Jones, Pamlico | 8 hr |
| Sep 14, 2:40 AM EDT | Flash Flood Warning | MHX | Carteret, Craven, Jones, Pamlico | 30 hr |
| Sep 14, 3:10 AM EDT | River Flood Warning | MHX | Beaufort | 22 hr |
| Sep 14, 6:33 AM EDT | Flash Flood Warning | MHX | Duplin, Lenoir | 20 hr |
| Sep 14, 6:48 AM EDT | Flash Flood Warning | MHX | Greene, Pitt | 23 hr |
| Sep 14, 9:37 AM EDT | Tornado Warning | MHX | Washington | 23 min |
| Sep 14, 10:24 AM EDT | Tornado Warning | MHX | Carteret, Craven, Pamlico | 51 min |
| Sep 14, 10:38 AM EDT | Flash Flood Warning | MHX | Craven | 16 hr |
| Sep 14, 10:59 AM EDT | River Flood Warning | MHX | Greene, Lenoir, Pitt | 12 days |
| Sep 14, 11:00 AM EDT | River Flood Warning | MHX | Pitt | 36 hr |
| Sep 14, 11:15 AM EDT | Tropical Storm Warning | MHX | Beaufort, Dare, Duplin, Greene, Hyde, Jones and 6 more | 35 hr |
| Sep 14, 11:57 AM EDT | Tornado Warning | MHX | Carteret, Craven | 33 min |
| Sep 14, 1:06 PM EDT | Tornado Warning | MHX | Carteret, Craven, Pamlico | 39 min |
| Sep 14, 1:58 PM EDT | Tornado Warning | MHX | Jones, Onslow | 32 min |
| Sep 14, 2:10 PM EDT | Tornado Warning | MHX | Carteret, Craven | 35 min |
| Sep 14, 2:22 PM EDT | Flash Flood Warning | MHX | Beaufort | 12 hr |
| Sep 14, 5:17 PM EDT | Small Craft Advisory | MHX | 70 hr | |
| Sep 14, 7:19 PM EDT | River Flood Warning | MHX | Jones | 12 days |
| Sep 14, 7:21 PM EDT | River Flood Warning | MHX | Onslow | 5 days |
| Sep 14, 7:25 PM EDT | River Flood Warning | MHX | Pitt | 51 hr |
Nearby
Tornado Warnings in North Carolina, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.